New Mexico, 2013

Heavy Snow in New Mexico, February 12, 2013

February 12, 2013 · NWS EPZ · 1 event in 1 county or zone

A cold core upper level low moved eastwards across the region. While moisture was rather limited with the storm, the system did display rather impressive dynamics.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cold core upper level low moved eastwards across the region. While moisture was rather limited with the storm, the system did display rather impressive dynamics. As the storm passed over the Sacramento mountains, upslope flow managed to help generate a band of snow that accumulated across the higher terrain above 7500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 11, 2:22 PM MST, 10 hours 38 minutes earlier.

Area forecast discussion, Feb 11, 2:22 PM MST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
222 PM MST MON FEB 11 2013

.SYNOPSIS...
ANOTHER VERY COLD AND STRONG PACIFIC STORM SYSTEM ALOFT...WITH
ITS ASSOCIATED PACIFIC COLD FRONT...WILL PUSH INTO THE SOUTHERN
ROCKIES TONIGHT. THIS SYSTEM HAS SOMEWHAT LIMITED MOISTURE BUT HAS
VERY STRONG DYNAMICS AND WILL BRING SNOW SHOWERS...STRONG WESTERLY
WINDS...AND COLDER TEMPERATURES TO THE BORDERLAND. SNOW ADVISORIES
ARE IN EFFECT FOR MOST AREAS WEST OF THE CONTINENTAL DIVIDE IN
SOUTHWEST NEW MEXICO FOR TONIGHT AND ALSO FOR THE HIGHEST ELEVATIONS
OF THE SACRAMENTO MOUNTAINS OVERNIGHT. AS THE COLD FRONT PUSHES
THROUGH TONIGHT...EVEN THE LOWLANDS WILL SEE SOME RAIN SHOWERS
MIXED WITH SNOW SHOWERS CHANGING OVER TO SNOW SHOWERS AFTER
MIDNIGHT. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED FOR THE LOWER
ELEVATIONS. THIS SYSTEM SHOULD RAPIDLY MOVE OUT OF MOST OF THE
BORDERLAND TUESDAY MORNING. GUSTY NORTHWEST WINDS ALONG WITH
COLDER DAYTIME TEMPERATURES...DOWN SOME 10 DEGREES OR SO FROM
MONDAY...WILL MAKE FOR A BLUSTERY DAY. DRY WEATHER WITH GRADUAL
WARMING TEMPERATURES TO NEAR SEASONAL VALUES SHOULD PREVAIL FOR
THE REST OF THE WEEK.

&&

.DISCUSSION...
THE BIG 3 MODELS (GFS NAM ECMWF) ARE IN AGREEMENT ON OUR NEXT
EVENT WHICH IS A VERY COLD (-33C H5) LOW LOCATED JUST SOUTH OF
LAS VEGAS NV AT 12Z. SYSTEM SHOULD DIG A LITTLE MORE THEN MOVE
EASTWARD INTO THE SOUTHERN ROCKIES TONIGHT AND EARLY MORNING
BEFORE EXITING FAIRLY RAPIDLY BY MIDDAY TUESDAY. THE SYSTEM IS
LACING IN DEEP MOISTURE (SURFACE TO 500MB) WITH PRECIP WATER
VALUES STARING AT ARN .15 BUT BY TONIGHT COULD BE UP TO AROUND .3
INCHES. THE LACK OF DEEP MOISTURE WILL BE COMPENSATED WITH VERY
POWERFUL DYNAMICS DRIVEN BY THE COLD TEMPS ALOFT AND A VERY STRONG
OMEGA FIELD (VERTICAL VELOCITY) IS FORECAST IN THE 03Z-09Z TIME
FRAME TONIGHT. ALSO ASSOCIATED WITH THE STRONG DYNAMICS IS A VERY
STRONG POSITIVE VORTICITY MAXIMUM WHICH WILL MOVE FROM SOUTHERN
ARIZONA AND TORPEDO INTO THE BORDERLAND ARRIVING OVER EL PASO
AROUND 09Z. THIS FEATURE HAS DRIVEN THE MAX SNOW QPF FIELD OVER
THE BOOTHEEL OF NMEX FOR TONIGHT AND EARLY TUESDAY. 850 MB TEMPS
WILL FALL BELOW 0C AFTER FROPA WHICH WILL BE IN THE EL PASO ARE
AROUND MIDNIGHT. FAVORED SNOW AREAS WILL BE WEST OF THE
CONTINENTAL DIVIDE FROM HIDALGO TO GRANT COUNTY WHICH MAY SEE
FROM 1-3 INCHES AND 3 TO 5 INCHES AT THE VERY HIGHEST ELEVATIONS.
BREEZY TO WINDY WESTERLY WINDS WILL CAUSING SOME AREAS OF BLOWING
SNOW. IN ADDITION...THE HIGHEST ELEVATIONS OF THE SACRAMENTO
MOUNTAINS MAY SEE FROM 3 TO 5 INCHES WITH SOME BLOWING SNOW ALSO.
THE LOWLANDS THROUGHOUT THE BORDERLAND WILL SEE ISOLATED SHOWERS
BEGIN AS RAIN SHOWERS AND BECOME MIXED WITH SNOW SHOWERS BUT
GENERALLY CHANGING OVER TO SNOW SHOWERS PARTICULARLY AFTER MIDNIGHT
BEHIND FROPA. AT THIS TIME NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED OTHER THAN NEAR AN INCH IN THE MOUNTAIN PASSES. THE
SYSTEM SHOULD BE IN EXIT MODE BETWEEN 12-18Z WITH SOME RESIDUAL
SHOWER ACTIVITY IN THE SACRAMENTO MOUNTAINS.

FOR THE REST OF THE FORECAST PERIODS. THE AREA WILL REMAIN OVER
THAT EVER PERSISTENT NW FLOW ALOFT. THE BORDERLAND WILL REMAIN DRY
AS A WEST COAST RIDGE KEEPS STORMS WELL TO OUR NORTHEAST. A MINOR
BACKDOOR COLD FRONT IS FORECAST TO PUSH IN FROM THE EAST AROUND
FRIDAY BUT MODELS SHOW THE BULK OF THE COLD AIR PASSING TO OUR
EAST. OTHER THAN A COLD BLUSTERY TUESDAY THE BORDERLAND WILL SEE A
GRADUAL WARM UP WITH TEMPS CLIMBING BACK TO NEAR NORMAL CONDITIONS
THROUGH THE REST OF THE WEEK.

&&

.AVIATION....VALID 12/00Z-13/00Z.
WSW WINDS OF 15-25G30KTS TO START PERIOD THEN SHIFTING AROUND TO THE
W TO NW THIS EVENING AT ALL TERMINALS BEHIND COLD FRONT AT GENERALLY
10-20KTS. WINDS AT KELP MAY REMAIN GUSTY AT 27020G35KTS THRU MUCH OF
THE NIGHT BEFORE BECOMING NW 10-15KTS AROUND SUNSET AND THROUGH
REMAINDER OF PD. SCT TO NMRS -SHSN POSSIBLE MAINLY ALONG AND WEST OF
KTCS-KDMN WITH 1-3SM BKN020-030...OTHERWISE SCT-BKN050-070 BKN080-100
THRU 12Z...THEN CLOUDS BECOMING FEW-SCT080-100.

&&

.FIRE WEATHER...
STRONG COLD FRONT WILL MOVE THROUGH THE FIRE DISTRICT TONIGHT WITH
SOME SNOW EXPECTED OVER FAR SOUTHWESTERN NEW MEXICO. 1 TO 2 INCHES
OF SNOW IS POSSIBLE OVER THE HIGHER ELEVATIONS OF THE BOOTHEEL WITH
1 TO 3 INCHES IN THE GILA REGION AND SACRAMENTO MOUNTAINS. WINDS
WILL SHIFT AROUND TO THE WEST TO NORTHWEST AT 10 TO 20 MPH THIS
EVENING. TEMPERATURES TOMORROW WILL BE ABOUT 5 TO 10 DEGREES COOLER
THAN TODAY WITH MINIMUM RELATIVE HUMIDITIES IN THE UPPER TEENS AND
20S. TEMPERATURES WILL GRADUALLY WARM THROUGH THE REMAINDER OF THE
WEEK WITH A BACK DOOR COLD FRONT EXPECTED FRIDAY WHICH WILL NOT COOL
TEMPERATURES MUCH MORE THAN A FEW DEGREES. BREEZY TO WINDY
CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY WITH THE THREAT FOR
CRITICAL CONDITIONS TO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 34  48  26  53  30 /  20   0   0   0   0
SIERRA BLANCA           33  50  26  54  29 /  20   0   0   0   0
LAS CRUCES              31  45  24  52  26 /  30   0   0   0   0
ALAMOGORDO              27  47  22  52  24 /  50  10   0   0   0
CLOUDCROFT              19  29  13  35  19 /  60  20   0   0   0
TRUTH OR CONSEQUENCES   28  42  22  49  24 /  40   0   0   0   0
SILVER CITY             30  36  21  41  28 /  50   0   0   0   0
DEMING                  27  46  18  52  20 /  50   0   0   0   0
LORDSBURG               25  47  23  50  26 /  50   0   0   0   0
WEST EL PASO METRO      35  48  29  55  27 /  20   0   0   0   0
DELL CITY               29  51  23  53  26 /  20   0   0   0   0
FORT HANCOCK            33  49  27  54  29 /  20   0   0   0   0
LOMA LINDA              32  40  23  46  27 /  20   0   0   0   0
FABENS                  34  50  26  54  28 /  20   0   0   0   0
SANTA TERESA            33  47  24  53  25 /  20   0   0   0   0
WHITE SANDS HQ          32  47  27  53  29 /  30   0   0   0   0
JORNADA RANGE           17  46  12  52  14 /  30   0   0   0   0
HATCH                   23  42  18  49  20 /  30   0   0   0   0
COLUMBUS                28  42  24  50  26 /  50   0   0   0   0
OROGRANDE               29  48  22  53  22 /  30   0   0   0   0
MAYHILL                 24  36  19  46  25 /  50  20   0   0   0
MESCALERO               23  34  17  44  23 /  50  20   0   0   0
TIMBERON                22  33  17  43  22 /  60  10   0   0   0
WINSTON                 19  29  17  40  21 /  50   0   0   0   0
HILLSBORO               24  37  18  46  23 /  50   0   0   0   0
SPACEPORT               23  44  18  49  20 /  30   0   0   0   0
LAKE ROBERTS            21  34  15  44  20 /  60   0   0   0   0
HURLEY                  26  36  19  42  25 /  50   0   0   0   0
CLIFF                   23  38  17  46  15 /  50   0   0   0   0
MULE CREEK              21  37  14  43  18 /  50   0   0   0   0
FAYWOOD                 26  40  20  47  25 /  50   0   0   0   0
ANIMAS                  25  47  21  51  24 /  50   0   0   0   0
HACHITA                 25  47  19  50  22 /  50   0   0   0   0
ANTELOPE WELLS          27  49  21  52  24 /  50   0   0   0   0
CLOVERDALE              26  40  24  45  30 /  50   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
     TUESDAY FOR NMZ401>408.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 8 AM MST
     TUESDAY FOR NMZ415.

TX...NONE.
&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Feb 11, 6:05 AM MST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
605 AM MST MON FEB 11 2013

NMZ401>417-TXZ418>424-121315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
605 AM MST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BE ON THE INCREASE AGAIN THIS AFTERNOON AS THE NEXT
PACIFIC STORM SYSTEM AND COLD FRONT COMBO MOVE TOWARD THE REGION
LATER TODAY. SOUTHWEST TO WEST WINDS WILL BECOME BREEZY TO
MODERATELY WINDY AT 15 TO 30 MPH. AGAIN...MUCH OF THE PRECIPITATION
WILL MISS US TO THE NORTH. HOWEVER DECENT RAIN CHANCES ARE
EXPECTED OVER THE GILA...BOOTHEEL...SIERRA COUNTY...AND THE
SACRAMENTO MOUNTAINS LATE AFTERNOON THROUGH THE OVERNIGHT HOURS.
COLD AIR WILL MOVE IN THIS AFTERNOON AND EVENING DROPPING SNOW
LEVELS TO THE DESERT FLOORS. SNOW AMOUNTS SHOULD REMAIN LOW AS THE
SYSTEM IS RELATIVELY DRY. 1-3 INCHES MOUNTAINS...TRACE TO 1 INCH
WESTERN AND NORTHERN LOWLANDS. BLOWING DUST TODAY SHOULD BE MINIMAL
WITH ONLY A FEW AREAS WITH VISIBILITY RESTRICTIONS ABOVE
CONCERNING LEVELS. THE STORM SYSTEM WILL EXIT TO THE EAST BY
MORNING WITH PCPN ENDING WEST TO EAST THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHTER WINDS...DRY CONDITIONS WITH GENERALLY CLEAR SKIES...
TEMPERATURES WARMING THROUGH THE PERIOD BACK TO NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SNOW ACCUMULATION TOTALS...PEAK
WIND GUST SPEEDS...BLOWING DUST VISIBILITY RESTRICTIONS.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Sacramento Mountains Above 7500 Feet

When
February 12, 1:00 AM MST to 8:00 AM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Trained Spotter
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A trained spotter reported 7.0 inches of snow at Cloudcroft from overnight snowfall. Additionally, several COCORAHS sites in and around Cloudcroft also reported between 4.0 and 7.0 inches of snowfall during this time period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435576.